Michigan, 2021

Damaging Winds in Michigan, October 11, 2021

October 11, 2021 · NWS IWX · 6 events in 1 county or zone

Deepening low pressure, limited instability and strong wind fields allowed a fast moving line of thunderstorms to advance across mainly Berrien county with a narrow swath of sporadic tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deepening low pressure, limited instability and strong wind fields allowed a fast moving line of thunderstorms to advance across mainly Berrien county with a narrow swath of sporadic tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 11, 2:05 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 11, 2:05 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
305 PM EDT Mon Oct 11 2021

.SYNOPSIS...
Issued at 303 PM EDT Mon Oct 11 2021

Showers and thunderstorms will move through from west to east this
evening. Widespread severe weather is not expected. It will be
breezy tonight as cooler air arrives. Dry conditions are expected
for most of the area Tuesday and Wednesday before rain chances
return to the forecast thereafter.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM EDT Mon Oct 11 2021

Storms continue to work their way north-northeast through
Illinois in the vicinity of a 60-70 knot 500-mb jet. The severe
weather risk to our local area will be limited due to meager
instability. But, a narrow window of opportunity for locally
damaging wind gusts exists prior to sunset in far northwest
Indiana. This is as the strong jet noses in before CAPE subsides
for the night. Wind shear remains favorable for a couple of strong
storms. The severe weather risk is minimized east of US-31. Mid-
level lapse rates will limit the overall organization of
thunderstorms overnight.

Otherwise, for tonight, showers and thunderstorms will move from
west to east with coverage decreasing to only a few showers after
midnight. Rainfall totals will likely be less than a half inch for
most. It will be breezy with wind gusts of 25-30 mph.

In the wake of the cold front, lows will drop into the upper-50s in
the west. Highs tomorrow will generally be near 70 with westerly
wind gusts of 20-25 mph, especially through the early afternoon when
the pressure gradient relaxes.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM EDT Mon Oct 11 2021

Cold air advection quickly gives way to warmth, once again, by
Wednesday afternoon. This occurs as southwest flow on the western
edge of a subtropical ridge stream in. A sheared-out cold front
slips into our are very late in the day offering low shower chances
for far western Indiana. Rain chances improve overnight, with
perhaps little to no rain toward northwest Ohio. The day three
convective outlook seems overdone locally as the weak cold front
will not arrive until after dark. I suspect changes will be made.

The airmass behind this front is nearly unchanged as the parent low
wraps up, leaving behind a nearly unmodified synoptic pattern.
Instead, a new surface low lifts in from the southwest Thursday
night bringing additional rain chances. The parent trough axis moves
east of our area by Saturday morning ushering in a seasonably cool
airmass. Look for highs this weekend to reach only the low 60s
degrees or so, with lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 150 PM EDT Mon Oct 11 2021

Still watching area of convection over central IL tracking NNE
associated with approaching trough/cold front. Narrowed down
timing window slightly based on latest hi-res guidance.
Anticipate initial round of storms at KSBN around 00Z with a
secondary line a few hours later associated with actual front.
Chances for strong/severe winds have decreased with a more stable
environment expected. However...still can't entirely rule out a
few gusts up to 35 kts with initial line. Much lower confidence in
thunder and impacts at KFWA. Latest hi-res suggests initial line
may miss KFWA altogether with best chances closer to 06Z with
actual frontal passage. For now have just maintained a 6-hour
block of VCTS to cover both rounds. Additional refinement likely
as first line of storms approaches the area. Otherwise...ceilings
trend MVFR (possible brief IFR at KSBN) Tuesday morning in CAA
regime.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Tuesday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 11, 2:40 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Mon Oct 11 2021

INZ003-004-012>015-020-022-MIZ077-078-121945-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
340 PM EDT Mon Oct 11 2021 /240 PM CDT Mon Oct 11 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a low chance for severe thunderstorms this evening. Damaging
wind gusts are the greatest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-121945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A small craft advisory is in effect until Tuesday afternoon.

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-121945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
340 PM EDT Mon Oct 11 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will move through tonight. Widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 11, 5:17 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
617 PM EDT Mon Oct 11 2021

INZ003-004-012-014-MIZ077-112300-
La Porte IN-St. Joseph IN-Marshall IN-Starke IN-Berrien MI-
617 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of St. Joseph, Starke,
Marshall, La Porte and southwestern Berrien Counties through 700 PM
EDT/600 PM CDT/...

At 617 PM EDT/517 PM CDT/, Doppler radar was tracking a strong
thunderstorm near North Judson, or near Knox, moving northeast at 60
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Knox around 625 PM EDT.
  Hamlet around 630 PM EDT.
  Kingsford Heights and Koontz Lake around 635 PM EDT.

Other locations in the path of this storm include Walkerton, North
Liberty, New Carlisle and South Bend.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 86.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 8693 4177 8681 4176 8607 4117 8627
      4117 8693
TIME...MOT...LOC 2217Z 204DEG 51KT 4124 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JAL
Local storm report, Oct 11, 5:31 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     2 N TOTO                41.29N 86.70W
10/11/2021  M75 MPH          STARKE             IN   TRAINED SPOTTER

            REPORT VIA SPOTTER NETWORK OF 74.6MPH WINDS.

&&
Local storm report, Oct 11, 5:56 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
656 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 ESE BREMS             41.33N 86.67W
10/11/2021  M54 MPH          STARKE             IN   AWOS

            AWOS STATION KOXI KNOX - STARKE CO. AIRPORT.

&&

MCD
Local storm report, Oct 11, 5:58 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
658 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     2 WSW LAKE CICOTT       40.75N 86.56W
10/11/2021  M64 MPH          CASS               IN   PUBLIC

&&
Special weather statement, Oct 11, 6:01 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 PM EDT Mon Oct 11 2021

MIZ077-078-112330-
Berrien MI-Cass MI-
701 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of Cass and
southeastern Berrien Counties through 730 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Georgetown, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Niles and Edwardsburg around 710 PM EDT.
  Cassopolis around 715 PM EDT.
  Dowagiac around 720 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8577 4176 8605 4176 8643 4207 8629
TIME...MOT...LOC 2301Z 204DEG 48KT 4176 8624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAL
Local storm report, Oct 11, 6:09 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
709 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     CEDAR POINT             40.71N 86.77W
10/11/2021  M53 MPH          WHITE              IN   ASOS

            MONTICELLO, IN AIRPORT OBSERVATION (KMCX).

&&

MCD

The radar

The Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
October 11, 6:09 PM EST to 6:10 PM EST
Where
Berrien County, 0.51 mi W of Berrien Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -86.340

Emergency management officials reported a tree was blown down onto the road at Cass and Mars Street. a car ran into the tree, but no injuries were reported.

Thunderstorm Wind, Berrien

When
October 11, 6:20 PM EST to 6:21 PM EST
Where
Berrien County, Buchanan
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.830, -86.370

Emergency management officials reported several trees down in the Buchanan area.

Thunderstorm Wind, Berrien

When
October 11, 6:28 PM EST to 6:29 PM EST
Where
Berrien County, 0.51 mi W of Eau Claire
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.980, -86.310

Emergency management officials reported a three foot diameter tree was blown down in the road. A car struck the fallen tree, but no injuries were reported.

Thunderstorm Wind, Berrien

When
October 11, 6:31 PM EST to 6:32 PM EST
Where
Berrien County, 3.78 mi NW of Niles
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.870, -86.300

Emergency management officials reported a three foot diameter tree was blown down.

Thunderstorm Wind, Berrien

When
October 11, 6:36 PM EST to 6:37 PM EST
Where
Berrien County, 2.14 mi NNW of Baroda
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.980, -86.490

Emergency management officials reported a tree was blown over onto the road and moving car. At least 1 minor injury was reported, but no specific details were available.

Thunderstorm Wind, Berrien

When
October 11, 7:15 PM EST to 7:16 PM EST
Where
Berrien County, 0.69 mi N of Bertrand
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.780, -86.270

The public reported a six inch diameter tree was blown down into a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985095, 985097, 985098, 985100, 985103, 985104.